1. Expert Q&A: Protecting a person with dementia from financial abuse - Weds 26 June, 3:30-4:30 pm

    Financial abuse can have serious consequences for a person with dementia. Find out how to protect a person with dementia from financial abuse.

    Sam, our Knowledge Officer (Legal and Welfare Rights) is our expert on this topic. She will be here to answer your questions on Wednesday 26 June between 3:30 - 4:30 pm.

    You can either post questions >here< or email them to us at talkingpoint@alzheimers.org.uk and we'll answer as many as we can on the day.

Stopping and starting medication/ other routes of administration.

Discussion in 'ARCHIVE FORUM: Support discussions' started by zan, Jan 16, 2006.

  1. zan

    zan Registered User

    Jan 4, 2006
    96
    staffordshire
    Because of severe swallowing problems my Dad has now not had his Aricept for about a week. I can see changes for the worse in his condition although I am not sure if these are due to not taking Aricept or other factors. Has anyone got experience of missing Aricept for a while then starting it again? Did it soon start to improve things? Also has anyone had experience of different routes for administering Aricept or having to change medication because it can't be given by mouth? Its not just that he can't swallow tablets - liquids won't go down either. Zan
     
  2. barraf

    barraf Registered User

    Mar 27, 2004
    308
    Huddersfield
    Yes Zan.
    Twice the memory monitoring nurse has stopped Margaret's Aricept becaus she failed to reach the required standard in the mini test. Twice after a few days I have restarted it because of an obvious deterioration and then rung them to say what I had done, on both occasions she regained most of what she had lost. The mini test is base purely on cognition and takes no account of any phyiscal wellbeing or loss of same. I found that I could talk to the nurse, who listened and acted sympathetically.

    I am sorry but I have no experience of other forms of administering the drug.

    Barraf
     
  3. SallyB

    SallyB Registered User

    May 7, 2005
    60
    Hi Zan,

    Is your Dad taking soft foods or thickened liquids? If so you could ask the Pharmacist about crushing the Aricept and putting it in some thing. Did you say he has a PEG in situ? If so and crushing is possible he could have it down that.
    My dad's don't say have to be swallowed whole. They do say contact Dr if yoou miss them for a week or more though.

    Hope this helps

    Sally
     
  4. zan

    zan Registered User

    Jan 4, 2006
    96
    staffordshire
    Thanks Barraf and Sally, The hospital are going to try my Dad at swallowing again. If he manages, they will crush the aricept. If not, they might try a peg again - he pulled the last one out! It's upsetting to see the difference just over a week makes without it. They've written him up for haloperidal but when he was taking the aricept he didn't need it.It worries me about how we will cope at home but I can see that lots of people are coping, so I'm keeping my fingers crossed. Zan.
     
  5. zan

    zan Registered User

    Jan 4, 2006
    96
    staffordshire
    Dad has now been on Aricept again for a week and yes, it is making a difference - no more haloperidal at the moment and a return to how he was before they stopped it. Zan
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.